Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 250, NWS Midland/Odessa, TX

July 1, 2004Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 1, 2004, 3:14 PM CDT for Pecos County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2004, 3:14 PM CDT (20:14 UTC)
Expired
Jul 1, 2004, 4:00 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 121 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 012014
SVRMAF
TXC371-012100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 PM CDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 400 PM CDT

* AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER 
  INTERSTATE 10...9 MILES WEST OF BAKERSFIELD...MOVING NORTHEAST AT 
  15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BAKERSFIELD...
  GIRVIN...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3116 10258 3054 10270 3064 10220 3084 10187

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:21 PM CDT, 53 minutes earlier.

Area forecast discussion, Jul 1, 2:21 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT THU JUL 1 2004

.SHORT TERM...
UPPER RIDGE WILL EXPAND NORTHWESTWARD THROUGH TONIGHT.  LOW LEVEL
FOCI OVER THE AREA CONSIST OF THE EVER PRESENT HIGHER TERRAIN...A
SHARPENING DRYLINE NOT YET COLOCATED WITH A SURFACE TROUGH
EXTENDING SOUTHWEST TO NORTHEAST ACROSS THE CWA...AND AN OUTFLOW
BOUNDARY FROM LAST NIGHT/S MCS WHICH IS INFRINGING UPON THE
NORTHEAST CORNER OF THE CWA.

A SHORTWAVE TROUGH ON THE BACKSIDE OF CENTRAL PLAINS LONGWAVE TROUGH
WILL SHEAR OUT AND BECOME MORE EAST TO WEST ORIENTED OVER THE
SOUTHERN THIRD OF THE CWA TONIGHT.  ADDITIONAL WEAK SHORTWAVES...
SWIRLING UNDER AND AROUND STRENGTHENING RIDGE...SHOULD HAVE LITTLE
IMPACT ON THE CWA SINCE THEY APPEAR JUST FAR ENOUGH AWAY NOT TO.
DRYLINE WILL SHARPEN UP SOMEWHAT DURING THE COURSE OF THE
AFTERNOON...INCREASING LOW LEVEL CONVERGENCE ON SAME.  BETWEEN THESE
VARIOUS LOW LEVEL FOCI...INSTABILITY...ALONG WITH LAPSE RATES NEAR 8
C/KM AND LI/S NEAR -4 C...WILL BE GREAT ENOUGH FOR AT LEAST ISOLATED
TSRA IN AREAS WITH LOCALIZED MAXIMUM CONVERGENCE.  DUE TO LITTLE MID
LEVEL SUPPORT...THE STRENGTHENING RIDGE ALOFT...AND AT BEST WEAK /25
TO 30 KT/ 0 TO 6 KM BULK SHEAR...EXPECT ANY TSRA WE SEE TO BE
UNORGANIZED AND FAIRLY SHORT LIVED.  THE EXCEPTION WOULD BE ALONG
THE OLD OUTFLOW BOUNDARY OVER THE NORTHEAST ZONES...BUT EXPECT THIS
TO MOVE SLOWLY NORTHEAST THIS AFTERNOON.

ADJUSTED SOME OF THE TEMPERATURE GRIDS OVER THE EASTERN CWA UPWARD
AS SURFACE PRESSURE GRADIENT TIGHTENS AND LOW LEVEL MOISTURE
INCREASES AFTER 02/00Z.  IT APPEARS FAIRLY DRY AIR WILL RESIDE OVER
THE SOME OF THE WESTERN FRINGES OF THE CWA...SO ACTUALLY LOWERED A
FEW READINGS THERE.  OTHERWISE...TWEAKED A FEW WIND AND SKY GRIDS.

.LONG TERM...
MEDIUM RANGE MODELS IN GOOD AGREEMENT THROUGH FIRST WEEK OF JULY.
UPPER RIDGE BUILDS THROUGH SATURDAY BRINGING TRIPLE DIGIT HEAT TO A
LARGE CHUNK OF THE FORECAST AREA EAST OF THE MOUNTAINS. APPEARS HEAT
SHOULD PEAK SUNDAY WITH A MODERATING TREND THROUGH MID WEEK AS THE
UPPER RIDGE SHIFTS SOUTHWEST. UNTIL SUNDAY... PRECIPITATION SHOULD
BE LIMITED TO ISOLATED THUNDERSTORMS IN THE MOUNTAINS... MAINLY
FRIDAY.

THE TIDE TURNS SOMEWHAT SUNDAY AS WEST COAST TROUGH PUSHES EAST...
FLATTENING OUT RIDGE OVER AREA...BRINGING WEAK NORTHEAST FLOW BY
MONDAY. SHORTWAVE TROUGH PASSING NORTH OF AREA SUNDAY AFTERNOON AND
EVENING COULD BRING SOME ISOLATED THUNDERSTORMS TO NORTHERN COUNTIES.
DRY CONDITIONS ARE CURRENTLY FORECAST ELSEWHERE... THOUGH LATEST GFS
SUGGESTS A DEEPER TROUGH MAY EXTEND THE ISOLATED THUNDERSTORMS
SOMEWHAT FURTHER SOUTH.

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AFTERNOON AND EVENING
ALONG DRYLINE IN WEST TEXAS... AIDED BY COOLING MID LEVEL
TEMPERATURES AND INCREASING LOW LEVEL MOISTURE.  THOUGH NOT QUITE
SO FAVORABLE... COULD SEE ISOLATED THUNDERSTORMS FROM THE MOUNTAINS
EAST TUESDAY AND WEDNESDAY AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             71  99  72  99 /  10   0   0   0
CARLSBAD NM               64 101  67 103 /   0   0   0   0
DRYDEN TX                 70  98  72 100 /  10   0   0   0
FORT STOCKTON TX          72 101  72 102 /  20  10   0   0
GUADALUPE PASS TX         65  95  69  95 /   0   0   0   0
HOBBS NM                  67  99  69  99 /  10   0   0   0
MARFA TX                  54  91  59  93 /  20   0   0   0
MIDLAND INTL AIRPORT TX   71 100  71 101 /  10   0   0   0
ODESSA TX                 71 102  71 101 /  10   0   0   0
WINK TX                   71 106  72 106 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

67/05
Hazardous weather outlook, Jul 1, 2:51 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT THU JUL 1 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
251 PM CDT (151 PM MDT) THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EVENING FROM THE BIG BEND REGION AND DAVIS MOUNTAINS...
NORTHEAST ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS
COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.